Winter Storm, Orleans
- When
- November 22, 8:00 PM EST to November 23, 2:00 AM EST
- Where
- Orleans forecast zone
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.829, -72.244 (the zone’s center; the record gives no point)
A storm system off the south coast of New Jersey early on Tuesday, November 22nd moved north across eastern portions of Maine the night of November 22nd. A mixture of snow, sleet and rain the morning of November 22nd changed to snow by afternoon.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A storm system off the south coast of New Jersey early on Tuesday, November 22nd moved north across eastern portions of Maine the night of November 22nd. A mixture of snow, sleet and rain the morning of November 22nd changed to snow by afternoon. The precipitation tapered off to snow showers at night. Across northeast Vermont, as well as over the spine of the Green mountains and over the western slopes of the Green Mountains, generally between 6 and 9 inches of snow fell with somewhat lesser amounts in the lower valley locations. A few reports included: 9 inches in Morgan (Orleans county), 8 1/2 inches in Underhill (east portion of Chittenden county), 8 inches in Enosburg Falls (east portion of Franklin county), 7 inches in both Belvidere and Jeffersonville (Lamoille county) as well as Jerusalem in eastern Addison county. Numerous traffic accidents were reported throughout the area. The wet snow combined with gusty winds to result in power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Nov 22, 2:42 PM EST, 5 hours 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
242 PM EST TUE NOV 22 2005
.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
SFC LO REORGANIZING OVR CAPE COD ATTM WITH S WND NOTED AT ACK. TRACK
SHUD STILL TAKE IT ACRS CAPE COD CANAL ERLY THIS AFTN AND THEN UP
ALG CSTL ME TNGT AND INTO ERN CANADA THEREAFTER. THE RAPID MOVMT OF
THE SYS WL LIMIT THE AMT OF PCPN IN OUR AREA. HOWEVER...WL LEAVE
WARNING/ADVISORY DISTRIBUTION AS IS...WITH HEAVIER SNOW AMTS
ELEVATION DEPENDENT.
RADAR INDCS SHARP BACK EDGE TO PCPN JUST ENTERING ST LAW RVR
AREA...THUS SNOW SHUD TAPER OFF TO SNW SHWRS THAT AREA LATR THIS
AFTN. ELSW SNW WL CONT INTO NRN NY INTO ERLY TNGT...GRDLY TAPERING
OFF TO SNW SHWRS LATE. ACRS VT RAIN AND SNW MIXED...EXCP MSTLY SNW
ABV 1500 FT...WL CHG TO ALL SNW BY LATE THIS AFTN. THIS WL MAKE FOR
A DIFFICULT LATE AFTN/EVE COMMUTE...AS EVEN JUST A LIL SNW WL
QUICKLY RESULT IN ICY/SLICK ROADS. SNW TAPERS OFF TO SNW SHWRS ALL
AREAS LATE. WL CONT CHC SNW SHWR N CNTRL/NE VT ERLY WED...OTRW BCMG
PTLY SUNNY WED.
H/5 LO MOVG SE THRU GRTLKS RGN WED NGT AND THURS RESULTS IN SFC
CLIPPER SYS MOVG INTO WRN GRTLKS LATE WED NGT...THRU LK HUR LATE
WED NGT INTO THE ERN GRTLKS BY ERLY ON THANKSGIVING DAY. THE SYS WL
CONT EAST ACRS NRN NEW ENG LATE THURS. THERMAL STRUCTURE SHUD
SUPPORT MSTLY ALL SNW OUR AREAS. AFTER THE SYS PASSES...BRISK COLD
WLY WNDS WL CONT IN CYC H/5 FLO SUPPORTING SOME LES IN THE
ADIRONDACKS AND SNW SHWRS ELSW INTO FRI.
WENT CLOSE TO MAV TEMPS...ALTHO RAISED MINS WED NGT A FEW DEGRS WITH
CLD COVER INCREASING.
&&
.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
FRI NGT SOME LINGERING WRAP-AROUND MOISTURE STILL WORKING INTO THE
CWA...ESPECIALLY IN DACKS...SO WILL CONTINUE MENTION OF -SW...INTO
EARLY SATURDAY MORN. SFC HIGH MVS OVER THE NORTHEAST FOR THE REST OF
THE WEEKEND. HAVE GONE A BIT UNDER MDL HPC TEMPS BASED ON THE COLDER
AIR TO BE OVER THE FA DURING THIS TIME. SFC LOW OVER MARITIMES
RETROGRADES BACK TO THE WEST MON/TUES REINFORCING CD AIR AND INCR
NORTH FOR THE CWA. WITH INPUT OF MOISTURE -SW POSSIBLE...BUT WILL
CONCENTRATE IN NORTHERN HALF OF CWA DURING THIS TIME.
&&
.AVIATION (18Z-18Z)...
COND AT ALL SITES WILL VARY FROM IFR DOWN TO VLIFR. RAIN CHANGING TO
SNOW WILL REDUCE VSBY TO 1SM OR LESS AT TIMES. INCR WINDS FROM NORTH
THRU 00Z-02Z WILL ASSIST IN BRINGING VSBY LWR. WINDS DECR THRU
10Z-12Z...BECMG WNW 5-15KTS THRU 18Z. ALL HIR TRRN WILL BE OBSCD.
&&
.MARINE...
THE LAKE LEVEL FOR LAKE CHAMPLAIN HAS INCHED HIGHER TO YET ANOTHER
RECORD HIGH FOR THE ENTIRE MONTH OF NOVEMBER. THIS MORNINGS READING
OF 99.00 FEET SURPASSES THE RECORD SET YESTERDAY OF 98.98 FEET.
TODAYS LAKE LEVEL IS 4.32 FEET ABOVE WHAT IT WAS LAST YEAR AT THIS
TIME. THE LEVEL IS 4.62 ABOVE THE AVERAGE FOR THIS DATE...AND IS
3.74 FEET ABOVE THE NORMAL AVERAGE NOVEMBER LAKE LEVEL.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING FOR VTZ003-004-006>008-016>018 UNTIL 6 AM
WEDNESDAY.
...WINTER WEATHER ADVISORY FOR VTZ001-002-005-009>012-019 UNTIL 6
AM WEDNESDAY.
NY...WINTER WEATHER ADVISORY FOR NYZ026>028-035-087 UNTIL 6 AM
WEDNESDAY.
...WINTER STORM WARNING FOR NYZ029>031-034 UNTIL 6 AM WEDNESDAY.
&&
SHORT TERM...SFH
LONG TERM...JN
AVIATION...JNHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 513 AM EST TUE NOV 22 2005 NYZ028-035-VTZ001-002-005-009-231015- EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN- WESTERN CHITTENDEN-WESTERN ADDISON- 513 AM EST TUE NOV 22 2005 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT AND NORTHWEST VERMONT. .DAY ONE...TODAY AND TONIGHT RAIN MAY MIX WITH SLEET AND SNOW THIS MORNING. MIXED PRECIPITATION WILL CHANGE TO SNOW THIS AFTERNOON. SNOW WILL CONTINUE INTO THIS EVENING BEFORE TAPERING TO SNOW SHOWERS TONIGHT. TOTAL SNOW AND SLEET ACCUMULATION OF 3 TO 7 INCHES ARE EXPECTED. NORTH WINDS AROUND 10 MPH WILL BECOME NORTHWEST AT 15 TO 25 MPH WITH HIGHER GUSTS THIS AFTERNOON CAUSING SOME BLOWING AND DRIFTING OF THE SNOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER WINTER STORM MAY AFFECT THE NORTH COUNTRY THANKSGIVING DAY AND NIGHT WITH A LIGHT TO MODERATE SNOW FALL. IT SHOULD BE COLD ENOUGH SO THAT ALL THE PRECIPITATION FALLS AS SNOW. AT THIS TIME THE EXACT TRACK OF THE STORM AND AMOUNT OF SNOW IS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... PLEASE CALL THE NATIONAL WEATHER SERVICE IN BURLINGTON WITH YOUR REPORTS OF MIXED PRECIPITATION AND SNOWFALL TODAY AND TONIGHT. VTZ003-004-006>008-016>018-231015- ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-EASTERN FRANKLIN- EASTERN CHITTENDEN-EASTERN ADDISON- 513 AM EST TUE NOV 22 2005 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT. .DAY ONE...TODAY AND TONIGHT A MIX OF RAIN...SLEET AND SNOW WILL CHANGE TO ALL SNOW IN THE HIGHER ELEVATIONS THIS MORNING AND ACROSS THE REST OF THE AREA THIS AFTERNOON. SNOW WILL CONTINUE THIS EVENING AND THEN TAPER TO SNOW SHOWERS. SNOW SHOWERS ARE LIKELY TO CONTINUE TONIGHT WITH THE GREATEST THREAT ALONG NORTHWEST FACING SLOPES. TOTAL SNOW ACCUMULATIONS OF 6 TO 12 INCHES ARE EXPECTED...WITH THE HIGHEST AMOUNTS ALONG WESTERN SLOPE COMMUNITIES. NORTHWEST WINDS WILL DEVELOP AND INCREASE TO 15 TO 25 MPH WITH HIGHER GUSTS THIS AFTERNOON. THIS WILL CAUSE SOME BLOWING AND POSSIBLE DRIFTING OF SNOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER WINTER STORM MAY AFFECT THE NORTH COUNTRY THANKSGIVING DAY AND NIGHT WITH A LIGHT TO MODERATE SNOW FALL. IT SHOULD BE COLD ENOUGH SO THAT ALL THE PRECIPITATION FALLS AS SNOW. AT THIS TIME THE EXACT TRACK OF THE STORM AND AMOUNT OF SNOW IS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... PLEASE CALL THE NATIONAL WEATHER SERVICE IN BURLINGTON WITH YOUR REPORTS OF MIXED PRECIPITATION AND SNOWFALL TODAY AND TONIGHT. VTZ010>012-019-231015- ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND- 513 AM EST TUE NOV 22 2005 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT RAIN WILL MIX WITH SLEET AND SNOW THIS MORNING...THEN CHANGE TO SNOW THIS AFTERNOON. SNOW WILL TAPER OFF TO SNOW SHOWERS THIS EVENING. TOTAL SNOW AND SLEET ACCUMULATION OF 3 TO 7 INCHES ARE EXPECTED WITH THE HIGHER TERRAIN EXPERIENCING THE HIGHEST AMOUNTS. NORTHEAST WINDS AROUND 10 MPH WILL BECOME NORTHWEST AT 15 TO 25 MPH WITH HIGHER GUSTS THIS AFTERNOON CAUSING SOME BLOWING AND DRIFTING OF THE SNOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER WINTER STORM MAY AFFECT THE NORTH COUNTRY THANKSGIVING DAY AND NIGHT WITH A LIGHT TO MODERATE SNOW FALL. IT SHOULD BE COLD ENOUGH SO THAT ALL THE PRECIPITATION FALLS AS SNOW. AT THIS TIME THE EXACT TRACK OF THE STORM AND AMOUNT OF SNOW IS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... PLEASE CALL THE NATIONAL WEATHER SERVICE IN BURLINGTON WITH YOUR REPORTS OF MIXED PRECIPITATION AND SNOWFALL TODAY AND TONIGHT. NYZ026-027-087-231015- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE- 513 AM EST TUE NOV 22 2005 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK. .DAY ONE...TODAY AND TONIGHT A MIX OR RAIN...SLEET AND SNOW WILL CHANGE TO SNOW THIS MORNING. SNOW WILL THEN CONTINUE FOR MUCH OF THE DAY BEFORE TAPERING TO SNOW SHOWERS THIS EVENING. NORTHEAST WINDS AROUND 10 MPH WILL BECOME NORTHWEST AT 15 TO 25 MPH THIS AFTERNOON CAUSING BLOWING AND DRIFTING OF THE SNOW. SNOW ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED BY LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER WINTER STORM MAY AFFECT THE NORTH COUNTRY THANKSGIVING DAY AND NIGHT WITH A LIGHT TO MODERATE SNOW FALL. IT SHOULD BE COLD ENOUGH SO THAT ALL THE PRECIPITATION FALLS AS SNOW. AT THIS TIME THE EXACT TRACK OF THE STORM AND AMOUNT OF SNOW IS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... PLEASE CALL THE NATIONAL WEATHER SERVICE IN BURLINGTON WITH YOUR REPORTS OF MIXED PRECIPITATION AND SNOWFALL TODAY AND TONIGHT. NYZ029>031-034-231015- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX- 513 AM EST TUE NOV 22 2005 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK. .DAY ONE...TODAY AND TONIGHT A MIX OF RAIN...SLEET AND SNOW WILL CHANGE TO ALL SNOW THIS MORNING AND SNOW WILL CONTINUE THIS AFTERNOON. SNOW WILL TAPER OFF TO SNOW SHOWERS THIS EVENING WITH THE GREATEST THREAT ALONG NORTHWEST FACING SLOPES. TOTAL SNOW ACCUMULATIONS 6 TO 10 INCHES ARE EXPECTED. NORTHWEST WINDS WILL DEVELOP AND INCREASE TO 15 TO 25 MPH WITH HIGHER GUSTS THIS AFTERNOON CAUSING SOME BLOWING AND POSSIBLY DRIFTING OF SNOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER WINTER STORM MAY AFFECT THE NORTH COUNTRY THANKSGIVING DAY AND NIGHT WITH A LIGHT TO MODERATE SNOW FALL. IT SHOULD BE COLD ENOUGH SO THAT ALL THE PRECIPITATION FALLS AS SNOW. AT THIS TIME THE EXACT TRACK OF THE STORM AND AMOUNT OF SNOW IS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... PLEASE CALL THE NATIONAL WEATHER SERVICE IN BURLINGTON WITH YOUR REPORTS OF MIXED PRECIPITATION AND SNOWFALL TODAY AND TONIGHT.
The national radar mosaic for the moment the first event began.
8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485786, 5485787, 5485788, 5485789, 5485790, 5485791, 5485792, 5485793.